Colorado, 2019Wildfire in Colorado, September 21 to 30, 2019
September 21 to 30, 2019 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire about 13 miles east-northeast of Aspen.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire about 13 miles east-northeast of Aspen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 20, 10:16 PM MST, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 20, 10:16 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1116 PM MDT Fri Sep 20 2019
.SHORT TERM...(Tonight through Saturday night)
Issued at 257 PM MDT Fri Sep 20 2019
The closed low responsible for gusty winds this afternoon is
positioned to our northwest with an upper level jet stretching
directly over the CWA. Strong southwesterly winds aloft mixing
down to the surface have caused wind gusts in excess of 45 mph
this afternoon and are expected to continue through this evening.
There are no changes anticipated for the Red Flag Warning due to
the gusty surface winds combined with dry air advection continuing
through this evening. Some showers and thunderstorms have
developed over higher terrain this afternoon, collocated with
gravity waves forming along terrain perpendicular to southwest
flow. Storm development has favored the upward motion along the
waves, where the extra upward boost allowed parcels to reach their
LFC. Showers will fizzle this evening as drier air moves in.
The low will track northeast this evening, pulling moisture north
and away from the region tonight with clearing skies from south
to north as the dry air moves in. Colder air will sink into the
area tonight as the system exits to the northeast, with 700 mb
temperatures forecast to drop 5 to 10 degrees by 12Z Saturday
morning. Overnight lows will drop into the low 30's and upper 20's
across northwestern Colorado valleys, with the sub-freezing
temperatures likely for the Yampa River Valley. As a result, a
Freeze Warning has been issued for portions of northern Colorado
for Saturday where sub-freezing temperatures are likely.
The exiting low pressure and its trailing trough axis will cross
the CWA Saturday with dry southwest flow transitioning to the
west/northwest by evening hours. Strong winds aloft will persist
as we remain under southwest flow, although much weaker than
today's jet streak. Gusty winds are likely Saturday afternoon as
strong winds mix down to the surface, however, max temperatures
will drop a few degrees below normal Saturday as the cold air mass
digs across the region. This will be a limiting factor for how
deep of a layer we can mix, and strength of upper level winds we
tap into. Little precipitation is expected as we head into the
weekend, with a dry air mass dominating the CWA. As a result,
clearing skies are forecast for Saturday and overnight which
brings the potential for another chilly morning by Sunday. We'll
see how forecasts pans out, but temperatures could drop enough
for a hard freeze in the Yampa River Valley again Sunday morning.
.LONG TERM...(Sunday through Friday)
Issued at 257 PM MDT Fri Sep 20 2019
On Sunday the midlevel ridge passes over the region bringing a
slight moderation to temperatures as 700 mb warms up by 5 to 10
degrees. Winds gradually decrease by Sunday, but there is still a
decent pressure gradient across the area that will result in gusty
winds in spots. By Monday the next system drops over the Great Basin
and models are in better agreement that it will become cut off and
closed. The consensus is for the closed low to track along the
California-Nevada state line. The moisture may struggle to lift out
of the Desert Southwest given this current trajectory of the low.
The other factor will be that the bulk of the dynamic forcing passes
west and south of the area thus decreasing the potential for
precipitation. Some moisture works into portions of southeast Utah
and southwest Colorado, but the lift is minimal through Tuesday so
chances are looking meager. There is also better agreement that the
low will stall over southern California on Wednesday, which would
mean another dry day across the forecast area. By Thursday the low
gets picked up by a trough in the Pacific Northwest causing it to
lift northeastward. The low will gradually weaken with time and
progress fairly quickly. The trough will allow moisture to transport
northward along with forcing so chances for precipitation increase
on Thursday. The models begin to diverge on Friday with how the
system in the Pacific Northwest evolves. A baroclinic zone will set
up somewhere over the region, which seems to be the focus for
additional precipitation for next weekend, but let's concentrate
on one system at a time for now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1115 PM MDT Fri Sep 20 2019
A few to scattered clouds will move across the area today. No
precipitation expected. Some gusty winds are possible but they
should only be on the order of 20kts or so. VFR continues for the
next 24 hours.
&&
.FIRE WEATHER...
Issued at 257 PM MDT Fri Sep 20 2019
An upper level low and its associated jet stretching across the
region will continue to mix strong southwest winds to the surface
across eastern Utah and western Colorado this evening. The
combination of gusty winds along with low relative humidity will
result in critical fire weather conditions where fuel levels are
dry in southeast Utah and southwest Colorado. A Red Flag Warning
remains in effect for this evening until 9 PM MDT for wind, low
relative humidity, and dry fuels.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Warning until 9 AM MDT Saturday for COZ002-005.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...KJS
AVIATION...TGR
FIRE WEATHER...TGJT
Hazardous weather outlook, Sep 20, 3:08 AM MST, 20 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
408 AM MDT Fri Sep 20 2019
COZ001>014-017>023-UTZ022>025-027>029-211200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
408 AM MDT Fri Sep 20 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
An approaching trough will tap into stronger winds aloft bringing
another day with winds gusting to 30 to 40 mph at times this
afternoon. Critical fire weather conditions will occur across
southeastern Utah and southwestern Colorado due to the gusty winds
and dry conditions. A few showers and storms are possible this
afternoon but coverage looks to be minimal at best.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Cooler temperatures move in behind the trough possible bringing
freezing temperatures to the northern valleys. A freeze watch
has been issued to account for this possibility for the Central
Yampa River Basin tonight. Another storm moves into the Desert
Southwest early to mid next week, potentially bringing more
unsettled conditions to southeast Utah and southwest Colorado.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Gore and Elk Mountains/Central Mountain Valleys
- When
- September 21, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The Granite Lake Fire began in mid September due to lightning about 13 miles east-northeast of Aspen and grew to 720 acres before it was contained at the end of October.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 21, 20191 death · 1 event
- Flash Flooding in Texas, September 21, 2019$50,000 · 2 events
- Tornadoes and Hail in Iowa, September 21 to 22, 2019$300 · 1 in hail · 30 events
- Flooding in Texas, September 21, 2019$35,000 · 2 events
- Tornadoes and Damaging Wind in Kansas, September 21, 2019$5,000 · EF1 · 4 events
- Hail and Damaging Winds in Nebraska, September 21, 20192 in hail · 11 events
- Rip Current in Florida, September 21, 20191 injured · 1 event
- Hail and Damaging Wind in Minnesota, September 21, 20191.75 in hail · 9 events
- Hail and Damaging Winds in Kansas, September 21, 20191.75 in hail · 6 events
- Hail and Damaging Wind in Nebraska, September 21 to 22, 2019$1,000 · 1 in hail · 4 events
- Flooding and Hail in Texas, September 21, 20190.75 in hail · 3 events
- Hail and Damaging Wind in North Dakota, September 21, 20191 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858661.